Alert archive / Iowa / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 2, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Apr 2, 1999, 10:55 PM CST for Chickasaw County, Iowa. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 2, 1999, 10:55 PM CST (04:55 UTC)
- Expired
- Apr 2, 1999, 11:40 PM CST
- In force
- 45 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Chickasaw County, IA
The radar
The La Crosse radar (KARX), 124 km from the middle of the area, began a volume at 04:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 4.9 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 200 J/kg
- Mixed-layer CIN
- -138 J/kg
- Mixed-layer LCL
- 1269 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
999 WUUS1 KLSE 030456 RRA SVRLSE IAC037-030540- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 1055 PM CST FRI APR 2 1999 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN CHICKASAW COUNTY IN NORTHEASTERN IOWA * UNTIL 1140 PM CST * AT 1055 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 35 MILES EAST OF MASON CITY...APPROACHING NORTH WASHINGTON... MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ALTA VISTA AROUND 1105 PM CDT JERICO AROUND 1120 PM CDT THE MAIN THREAT FROM THIS STORM IS LARGE HAIL. STAY AWAY FROM WINDOWS. THOMPSON/MW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 8:07 PM CST, 2 hours 48 minutes earlier.
Area forecast discussion, Apr 2, 8:07 PM CST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 807 PM CST FRI APR 2 1999 ACTIVE CONVECTION ALREADY IN PROGRESS ACROSS IOWA. WHILE AREA REMAINS CAPPED... CONVECTION ELEVATED IN NATURE. GOING UP TO THE NORTH AND WEST OF THE NEARLY STATIONARY SURFACE BOUNDARY WHICH REACHES FROM NEAR KAUW TO KDSM. OMAHA 00Z SOUNDING SHOWS AS MUCH AS 800 CAPE AND -2 ELEVATED LIFTED INDEX WHEN LIFTING PARCELS FROM 840 MB...ABOVE THE CAP. FAVORABLE JET DYNAMICS ALSO PRESENT IN RIGHT FRONT QUADRANT. WILL HAVE TO MODIFY ZONES TO ACCOUNT FOR EARLIER ONSET OF STORMS...AND TO ENHANCE POPS. .LSE...NONE. WELVAERT
In the hours before
Local storm report, Apr 2, 10:08 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1008 PM CST FRI APR 2 1999
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0957 PM NEW HAMPTON IA .75 INCH HAIL
04/02/99 CHICKASAW REPORTED BY DEPUTY ON NORTH
SIDE OF TOWN
MWSpecial weather statement, Apr 2, 10:10 PM CST, 45 minutes before
IAZ008>010-018-019-029-MNZ079-086>088-094>096-030605- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1010 PM CST FRI APR 2 1999 ...STRONG THUNDERSTORMS MOVING ACROSS NORTHEAST IOWA... AT 1010 PM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS SCATTERED ACROSS NORTHEAST IOWA. THE STORMS WERE MOVING NORTHEAST AT 35 MPH AND WILL CONTINUE AFFECTING AREAS FROM DECORAH TO CHARLES CITY IOWA AS WELL AS THE ROCHESTER MINNESOTA AREA THIS EVENING. A BRIEF PERIOD OF DIME SIZE HAIL WAS REPORTED BY LAW ENFORCEMENT OFFICIALS IN NEW HAMPTON IOWA...40 MILES SOUTHWEST OF DECORAH... AT 955 PM. IF A THUNDERSTORM AFFECTS YOUR LOCATION...GO INDOORS UNTIL THE STORM PASSES. THOMPSON
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 2, 10:22 PM CST | Severe Thunderstorm Warning | ARX | Floyd | 33 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.